Loading...
You are here:  Home  >  News  >  Current Article

Police say Narcan works, but isn’t a replacement for treatment

By   /   February 21, 2014  /   Be the first to comment

East Providence firefighter Joseph Horn holds up a syringe and a vial of Naloxone, the generic drug for Narcan, which reverses the effects of heroin. The drug can be administered in two ways by the firemen. It can be administered in an iv which can counteract the effects of heroin within 30 seconds during a drug overdose. If used with a syringe through the nose, the drug can take up to 4 minutes to counteract the heroin.

East Providence firefighter Joseph Horn holds up a syringe and a vial of Naloxone, the generic drug for Narcan, which blocks the effects of heroin. The drug can be administered in two ways by the firemen. It can be administered in an iv which can counteract the effects of heroin within 30 seconds during a drug overdose. If used with a syringe through the nose, the drug can take up to 4 minutes to counteract the heroin.

EAST PROVIDENCE — While Narcan is effective, it’s carried and used by many law enforcement and public safety personnel, it’s not a cure-all, doesn’t replace necessary treatment methods and will ultimately not save lives in the end. That’s the message East Providence Police want the public to understand.

According to the Overdose Prevention and Education Network, Narcan is a drug that can reverse an opioid overdose and is available over-the-counter. It blocks opioids from attaching to opioid receptors in the brain. The generic name of Narcan is naloxone — they are the same thing.  Narcan has no other effects and cannot be used to get high. Someone cannot overdose on Narcan. Narcan has no potential for abuse.

Narcan is active for about 30 to 90 minutes in the body. If you give someone Narcan to reverse an opioid overdose, the Narcan may wear off before the effects of the opioids wear off. The person could overdose again.  This depends on several things, including: the person’s metabolism (how quickly the body processes things); how much drug the person used in the first place; how well the liver works to process things; and if the person uses again

Because Narcan blocks opioids from acting in the brain, it is possible that it can cause withdrawal symptoms in someone that has a habit.  After giving someone Narcan, the person may feel dope sick and want to use again right away. Do not let them use again for a couple of hours. If they use, they can overdose again once the Narcan wears off.  If the person uses when there is still Narcan in the system, they will not feel it at all. Narcan will knock the drug out of the opioid receptors in the brain.

“It’s a resource we use, but it’s an emergency response. It works, but it will be harder the next time, and it may be too late. Families and friends think they’re helping with Narcan, but they should be seeking treatment. Eventually their number will be up,” East Providence Police Chief Joseph Tavares. “Heroin addicts are dying. They’re being saved temporarily by hospital and rescue personnel, but their loved ones need to get them help, get them into recovery programs.”

Editor’s note: This is the fifth and last story in a week-long series highlighting the growing heroin epidemic in East Providence and around the country.

FavoriteLoadingAdd to favorites
    Print       Email

About the author

The Post Editor

Leave a Reply

You might also like...

Primrose Hill School - Barrington, RI

Barrington students nearly ace math league meets

Read More →